Cookies on the Bupa website

We use cookies to help us understand ease of use and relevance of content. This ensures that we can give you the best experience on our website. If you continue, we'll assume that you are happy to receive cookies for this purpose. Find out more about cookies

Continue

Navigation

Over-the-counter painkillers

Over-the-counter painkillers are painkillers that you can buy from a pharmacy or shop, without needing a prescription from your GP. These include paracetamol, ibuprofen, low-dose codeine and aspirin.

You can use these medicines to:

  • ease short-term (acute) mild-to-moderate pain, such as headaches, period pain, muscle and joint aches and toothache
  • lower a fever, for example, if you have a cold or flu
  • treat long-term (chronic) pain, such as pain from arthritis or back pain
A strip of pink medical pills

Details

  • Types What are the main types of over-the-counter painkillers?

    The main over-the-counter painkillers (OTC) are:

    • non-opioid painkillers, such as paracetamol
    • non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen or aspirin
    • weak opioid painkillers such as codeine – these are usually added to another painkiller such as paracetamol
  • How they work How do over-the-counter painkillers work?

    How we feel pain is complex and involves not only the nerves in our body and our brains, but also our emotions. Your experience of pain is unique to you, and doctors now know that your circumstances and mood can affect how much pain you feel.

    Different painkillers work in different ways. Non-steroidal anti-inflammatory drugs (NSAIDs) work by changing the way your body responds to pain and swelling. Mild opiate painkillers, such as codeine, work by blocking pain messages in your brain and spinal cord. Doctors aren’t sure exactly how paracetamol works, but it’s thought that it may block pain signals to your brain.

    Because painkillers work in different ways, there are some products available that contain more than one type of painkiller. For example, aspirin or paracetamol can be added to codeine.

  • Taking the medicine How to take over-the-counter painkillers

    If you have mild-to-moderate pain, start by taking a non-opiate painkiller, such as paracetamol or an NSAID, such as ibuprofen. Take it regularly and up to the largest recommended amount. If that doesn’t work and you still have pain, then try a weak opiate medicine such as codeine. If that doesn’t work, talk to your GP.

    You can buy over-the-counter (OTC) painkillers in several different forms, including:

    • tablets, caplets (longer tablets that are rounded at each end that may be easier to swallow) or capsules that you swallow
    • a powder or tablet to dissolve in water
    • a liquid or syrup
    • suppositories, which are soft, shaped tablets which you put into your back passage
    • gels or sprays that you put directly onto your skin
    • patches that you place on your skin

    You can buy OTC painkillers from a pharmacy, supermarket or other shops, without a prescription from your GP. You can only buy packs of 16 tablets from a shop or supermarket, though if you’re buying from a pharmacist you can buy a pack of 32 tablets or capsules. Shops and pharmacies can’t sell you any more than 100 tablets or capsules in one go. This is to help prevent people from accidentally taking too many.

    How much to take

    The table below shows the recommended amount of the main over-the-counter medicines that an adult should take.

    Some other medicines also contain painkillers such as paracetamol. So, if you need to take a painkiller, be sure to check the labels carefully on other medicines. Ask your pharmacist for advice if you’re not sure.

    Painkiller
    How much to take
     Paracetamol 500mg to 1,000mg (usually one or two tablets), every four to six hours.
    Take no more than 4,000mg in 24 hours.
     Aspirin 300mg to 900mg every four to six hours.
    Take no more than 4,000mg in 24 hours.
     Ibuprofen 300mg to 400mg three to four times a day.
    Take no more than 1,200mg in 24 hours.
    You can take non-steroidal anti-inflammatory drugs (NSAIDs) with or after food or milk to help prevent stomach problems.
    You can rub NSAID creams or gels onto your skin three times a day. Don’t put them on broken or infected skin, or near your eyes and mouth.
     Codeine (co-codamol) Codeine alone is not available over the counter, only when used in combination with paracetamol, and only at its lowest dose.
    Co-codamol available over the counter contains a mixture of codeine (8mg) and paracetamol (500mg).
    Take one to two capsules every four to six hours.
    Take no more than eight capsules in 24 hours.
     

    Always read the patient information leaflet that comes with your medicine, and if you have any questions, ask your pharmacist for advice.

    Taking too much

    Any medicine can be dangerous if you take too much of it. Taking too much paracetamol can cause serious liver damage, which can be life-threatening. Sometimes there are no symptoms until a few days afterwards.

    Taking too many NSAIDs can make you feel sick or cause you to be sick. Taking too much aspirin can cause hearing problems and sweating.

    If you think you’ve taken too much of any medicine, get medical advice as soon as you can.

  • Private GP appointments

    With our GP services, we aim to give you an appointment the next day, subject to availability. Find out more today.

  • Children Children and painkillers

    You can give paracetamol or ibuprofen to children over the age of three months to help ease pain and discomfort or lower a fever. If you try either of these and they don’t seem to be working, you can switch to the other medicine. You can also alternate between giving paracetamol and ibuprofen if needed.

    If your baby is under three months, ask your pharmacist or GP for advice about how much to give.

    You can buy paracetamol and ibuprofen as syrups and dissolvable powders, which are easier for children to take than tablets.

    Don’t give aspirin to children under the age of 16, as it has been linked to a serious condition called Reye's syndrome, which can be life-threatening.

  • Special care Can anyone take over-the-counter painkillers?

    Not everyone can take over-the-counter painkillers (OTC). The table below shows which groups of people may need to take special care when taking the main OTC painkillers. Ask your GP or pharmacist for more information.

    Painkiller
    Those who need to take special care
     Paracetamol People with liver problems.
    If you have high blood pressure, don’t take soluble paracetamol that dissolves in water. This type of paracetamol contains a lot of salt, which can increase your blood pressure.
     Aspirin People with asthma and allergies.
    People with a bleeding condition, such as haemophilia.
    Anyone who has, or had, a peptic ulcer.
    Children under 16 shouldn’t take aspirin at all.
     Ibuprofen People with heart, kidney or liver problems.
    Anyone who has, or had, a peptic ulcer.
    Some people with high blood pressure.
    Some people with asthma may find that taking non-steroidal anti-inflammatory drugs (NSAIDs) makes it worse.
     Codeine (co-codamol) Older people and those with breathing problems.
  • Side-effects Side-effects of over-the-counter painkillers

    You're unlikely to get side-effects from taking over-the-counter painkillers (OTC), as long as you take them occasionally and don’t take more than is recommended.

    Non-steroidal anti-inflammatory drugs (NSAIDs), such as aspirin and ibuprofen, can affect your stomach. You might get indigestion or heartburn, have diarrhoea or feel sick. It can help to take them when you eat, or have them with a glass of milk.

    Side-effects from paracetamol are rare when you take it at the recommended dose.

    Opioid painkillers, such as codeine, can cause constipation and you might feel sick after taking it. Some people who take opioid painkillers can sometimes become dependent on them. If you find that you need to take more than is recommended, or that they don’t work as well as they did, speak to your GP.

    NSAIDs and paracetamol don’t cause drowsiness, so you can still drive and operate machinery when you take them. However, codeine (co-codamol) does, so you should avoid taking this type of painkiller if you will need to drive or operate machinery.

    This section doesn't include every possible side-effect of OTC painkillers. You can find out more by reading the patient information leaflet that comes with your medicine.

    Interactions

    NSAIDs can interact with several other medicines, including medicines to lower blood pressure, treat depression and reduce blood clotting (such as warfarin). If you’re taking any other medicines, talk to your GP or pharmacist before you take NSAIDs such as aspirin or ibuprofen.

    If you’re taking medicines with codeine in them, don’t drink alcohol or take sedatives, as together they can make you very drowsy and affect your breathing.

  • Common names Names of common over-the-counter painkillers

    All medicines have a generic name. Many medicines also have one or more brand name. Generic names are in lower case, whereas brand names start with a capital letter.

    Here we list products containing paracetamol, ibuprofen or aspirin, which you can buy without a prescription. This isn't a comprehensive list of products. Many supermarkets and shops also sell their 'own brand' versions.


    Generic name Brand names
    aspirin (some products also include other medicines)

    Anadin, Alka-Seltzer, Beechams powders, Codis, Co-codaprin, Disprin.
    ibuprofen (some products also include other medicines)

    Lemsip, Advil, Anadin products, Brufen products, Calprofen, Cuprofen products, Deep Relief, Ferminax Express, Ibuleve products, Nurofen products, Nuromol, Sudafed.
    paracetamol (some products also include other medicines) Alka Seltzer XS, Anadin Paracetamol/Anadin Extra, Beechams Cold and Flu products, Benylin cold and flu products, Calpol products, Contac, Covonia Cold & Flu, Day Nurse, Day & Night Nurse, Hedex, Lemsip, Migraleve, Night Nurse, Nuromol, Panadol products, Paracodol, Paramol, Resolve, Solpadeine,
  • FAQ: The best over-the-counter painkiller What's the best medicine for pain relief – paracetamol, ibuprofen or aspirin?

    This is a difficult one to answer, as it depends on who is taking the medicine and what it’s being used for. Paracetamol, aspirin and ibuprofen can all ease mild-to-moderate pain.

    More information

    As well as easing pain and treating a fever, non-steroidal anti-inflammatory drugs (NSAIDs) work well on pain that’s caused by inflammation. This means they’re useful for easing the pain from arthritis and other conditions or injuries where there is inflammation. NSAIDs also come as gels and creams to rub onto your skin. This means they’re useful for treating specific parts of your body, such as your knees, elbows and your back.

    However, aspirin can affect your stomach, causing gastrointestinal side-effects, such as heartburn and diarrhoea. Therefore, it might be better to avoid aspirin if you’re elderly.

    Paracetamol has very few side-effects and doesn’t affect your stomach, so it may be better to take if you have stomach problems and can’t take aspirin or ibuprofen. Research shows that it works no better than a dummy medicine (placebo) for lower back pain, so other medicines are likely to work better. It’s also safe to take paracetamol if you’re pregnant or breastfeeding.

    Taking paracetamol and ibuprofen together can work well and most people who take this combination find that it reduces their pain.

  • FAQ: Paracetamol and ibuprofen together Can I take paracetamol and ibuprofen at the same time?

    Yes, you can take paracetamol and ibuprofen together if the recommended amount of either medicine on its own isn't controlling your pain. So, start by taking either paracetamol or ibuprofen every few hours as described on the information that comes with your medicine. If it’s not working, then you can add in the other medicine.

    You can alternate giving paracetamol and ibuprofen to your child. You can do this if, after a few hours, the effects of the medicine wear off and it’s too early to give the same type of medicine. But it’s best not to give your child both together at the same time.

    If you’re unsure about what you can take, always check with your pharmacist. You can also get more information from the patient information leaflet that comes in the medicine packet.

  • FAQ: Taking too much paracetamol What should I do if I take too much paracetamol?

    The most paracetamol you should take is 500 milligrams (mg) to 1,000mg every four to six hours. You shouldn’t take more than 4,000mg in 24 hours. For children, the maximum amount to take is much less, depending on how old they are.

    Although paracetamol is a safe medicine if you take it correctly, it can cause serious health problems if you take too much. This can be easily done without realising, as many different products contain paracetamol. Check all your medicines, before you take them, to work out how much paracetamol you’re taking. Always read the patient information leaflet that comes with your medicine and ask your pharmacist if you have any questions.

    If you think either you or your child may have taken too much, either on one occasion or over a few days, get medical help straightaway.

  • Other helpful websites Other helpful websites

    Further information

    Sources

    • Managing your pain effectively using “Over the Counter” (OTC) Medicines. The British Pain Society. www.britishpainsociety.org, accessed 8 February 2017
    • Analgesia – mild to moderate pain. NICE Clinical Knowledge Summaries. cks.nice.org.uk, last revised September 2015
    • Non-opioid analgesics and compound analgesic preparations. NICE British National Formulary. www.evidence.nhs.uk/formulary/bnf/current, reviewed January 2017
    • Management of chronic pain. Scottish Intercollegiate Guidelines Network (SIGN), 2013. www.sign.ac.uk
    • Non-steroidal anti-inflammatory drugs. NICE British National Formulary. www.evidence.nhs.uk/formulary/bnf/current, published April 2017
    • Opioid analgesics. NICE British National Formulary. www.evidence.nhs.uk/formulary/bnf/current, published April 2017
    • Co-codamol. NICE British National Formulary. www.evidence.nhs.uk/formulary/bnf/current, published April 2017
    • Frequently asked questions. British Pain Society. www.britishpainsociety.org, accessed 8 February 2017
    • Compound analgesic preparations. NICE British National Formulary. www.evidence.nhs.uk/formulary/bnf/current, published April 2017
    • Analgesics. NICE British National Formulary. www.evidence.nhs.uk/formulary/bnf/current, reviewed January 2017
    • Best practice on the sale of medicines for pain relief. Medicines and Healthcare Products Regulatory Agency. webarchive.nationalarchives.gov.uk, published 2008
    • NSAIDs. NICE British National Formulary. www.evidence.nhs.uk/formulary/bnf/current, published April 2017
    • Emergency treatment of poisoning. NICE British National Formulary. www.evidence.nhs.uk/formulary/bnf/current, published April 2017
    • Reye’s Syndrome. Medscape. emedicine.medscape.com, updated April 2015
    • Moore RA, Wiffen P, Derry S, et al. Non-prescription (OTC) oral analgesics for acute pain - an overview of Cochrane reviews. Cochrane Database of Systematic Reviews 2015, Issue 11. doi:10.1002/14651858.CD010794.pub2
    • Drug interactions – analgesics. NICE British National Formulary. www.evidence.nhs.uk/formulary/bnf/current, published April 2017
    • Saragiotto B, Machado G, Ferreira M, et al. Paracetamol for low back pain. Cochrane Database of Systematic Reviews 2016, Issue 6. doi:10.1002/14651858.CD012230
    • Paracetamol poisoning. PatientPlus. patient.info/patientplus, last checked June 2016
  • Has our information helped you? Tell us what you think about this page

    We’d love to know what you think about what you’ve just been reading and looking at – we’ll use it to improve our information. If you’d like to give us some feedback, our short form below will take just a few minutes to complete. And if there's a question you want to ask that hasn't been answered here, please submit it to us. Although we can't respond to specific questions directly, we’ll aim to include the answer to it when we next review this topic.

    Let us know what you think using our short feedback form
    Ask us a question
  • Related information Related information

  • Author information Author information

    Reviewed by Alice Rossiter, Specialist Health Editor, Bupa Health Content Team, May 2017.
    Expert reviewer, Peter Liu, Pharmacist, May 2017.
    Next review due May 2020.

About our health information

At Bupa we produce a wealth of free health information for you and your family. We believe that trustworthy information is essential in helping you make better decisions about your health and care. Here are just a few of the ways in which our core editorial principles have been recognised.

  • Information Standard

    We are certified by the Information Standard. This quality mark identifies reliable, trustworthy producers and sources of health information.
    Information standard logo
  • HONcode

    This site complies with the HONcode standard for trustworthy health information: verify here.

    This website is certified by Health On the Net Foundation. Click to verify.

What our readers say about us

But don't just take our word for it; here's some feedback from our readers.

Simple and easy to use website - not alarming, just helpful.

It’s informative but not too detailed. I like that it’s factual and realistic about the conditions and the procedures involved. It’s also easy to navigate to areas that you specifically want without having to read all the information.

Good information, easy to find, trustworthy.

Meet the team

Nick Ridgman

Nick Ridgman
Head of Health Content







  • Dylan Merkett – Lead Editor
  • Natalie Heaton – Specialist Editor, User Experience
  • Pippa Coulter – Specialist Editor, Content Library
  • Alice Rossiter – Specialist Editor, Insights
  • Laura Blanks – Specialist Editor, Quality
  • Michelle Harrison – Editorial Assistant

Our core principles

All our health content is produced in line with our core editorial principles – readable, reliable, relevant – which are represented by our diagram.

An image showing or editorial principals

                  Click to open full-size image

The ‘3Rs’ encompass everything we believe good health information should be. From tweets to in-depth reports, videos to quizzes, every piece of content we produce has these as its foundation.

Readable

In a nutshell, our information is jargon-free, concise and accessible. We know our audience and we meet their health information needs, helping them to take the next step in their health and wellbeing journey.

Reliable

We use the best quality and most up-to-date evidence to produce our information. Our process is transparent and validated by experts – both our users and medical specialists.

Relevant

We know that our users want the right information at the right time, in the way that suits them. So we review our content at least every three years to keep it fresh. And we’re embracing new technology and social media so they can get it whenever and wherever they choose.

Our accreditation

Here are just a few of the ways in which the quality of our information has been recognised.

  • The Information Standard certification scheme

    You will see the Information Standard quality mark on our content. This is a certification programme, supported by NHS England, that was developed to ensure that public-facing health and care information is created to a set of best practice principles.

    It uses only recognised evidence sources and presents the information in a clear and balanced way. The Information Standard quality mark is a quick and easy way for you to identify reliable and trustworthy producers and sources of information.

    Certified by the Information Standard as a quality provider of health and social care information. Bupa shall hold responsibility for the accuracy of the information they publish and neither the Scheme Operator nor the Scheme Owner shall have any responsibility whatsoever for costs, losses or direct or indirect damages or costs arising from inaccuracy of information or omissions in information published on the website on behalf of Bupa.

  • British Medical Association (BMA) patient information awards

    We have received a number of BMA awards for different assets over the years. Most recently, in 2013, we received a 'commended' award for our online shared decision making hub.

Contact us

If you have any feedback on our health information, we would love to hear from you. Please contact us via email: healthinfo@bupa.com. Or you can write to us:

Health Content Team
Bupa House
15-19 Bloomsbury Way
London
WC1A 2BA

Find out more Close

Legal disclaimer

This information was published by Bupa's Health Content Team and is based on reputable sources of medical evidence. It has been reviewed by appropriate medical or clinical professionals. Photos are only for illustrative purposes and do not reflect every presentation of a condition.

The information contained on this page and in any third party websites referred to on this page is not intended nor implied to be a substitute for professional medical advice nor is it intended to be for medical diagnosis or treatment. Third party websites are not owned or controlled by Bupa and any individual may be able to access and post messages on them. Bupa is not responsible for the content or availability of these third party websites. We do not accept advertising on this page.

For more details on how we produce our content and its sources, visit the 'About our health information' section.

ˆ We may record or monitor our calls.